I've had fatigue and weight gain of 55 pounds over the past couple of years. I eat a healthy diet, alcohol rarely, and stopped smoking two years ago. About a year ago I went to see the doctor for classic signs of hypothyroidism.... except for two things. My TSH was low, and my heart rate tended to be high. However, since my free T4 level was also very low, I was started on synthroid. Prior to this, I had some problems with tachycardia, wore a holter, had some petechaie, and was ultimately diagnosed with anemia. Echocardiogram was normal, holter was normal )which is why I quit smoking. I wanted it to stay that way.)
However, the weight gain and fatigue was not halted by synthroid. My other symptoms have thankfully resolved except for periods of tachycardia, hearing my heartbeat in one ear, and exertional shortness of breath. I had these before starting synthroid, and I have been reluctant to complain to my doctor because I know my sythroid will be stopped. As uncomfortable as I am now- I never want to feel like I did before I started the synthroid.
So.... over the past year I have had a ridiculous workup. I could list everything, but it's easier to state that my cortisone levels are normal, hormones (except t4) are normal, head CT normal, sodium/chloride/potassium/magnesium levels a little low at times (practically normal), ferritin low normal, usually not anemic, no clotting problems.... yada yada yada. I spill a little protien in my urine, but nothing to indicate kidney disease, lupus, or anything else.
I have had RLS and PLMD- I've had these my entire life. It's never affected my quality of life. I am also hypermobile, again, no biggie for me. I do not have ELD or marfan syndrome. And, whatever the endocrinologist might think, I'm not depressed. I do not have anxiety attacks.
However, as a nurse whose coworkers do not think is crazy (thank god), I have had my heart rate and blood pressure checked often, and have noticed that it seems to be pretty consistant with POTS. I have also noticed that my tolerance for exercise is declining. Even though I've gained weight, the BP and HR stays pretty much the same except for the new excertional shortness of breath and tachycardia. I do not have a murmur or signs of congestive heart failure. I do have insane salt cravings, drink lots of fluids, and I do not have diabetes insipidus or any similiar problem.
Today, after looking up fatigue and doing something I swore never to do- self diagnose- I came across POTS. Even with the provigil, I still have periods of extreme fatige. I tried an experiment- Resting heartrate lying down was 70. Sitting was 92. Standing was 110. After walking up the stairs, it shot up to 140. The longer I sat afterwards, my heartrate eventually dropped to the 60's. Now, I have had orthostatic vital signs done before, (minus walking up stairs), with similiar results, but since my blood pressure never changed much, I didn't think to much about it.
After further research, other little things I never thought much of, like feeling like I'm going to pass out after a hot bath, seem to fit in with POTS.
I do not want to go back to my doctor anytime soon. Frankly, I have to pay off previous visits. I also work in a small healthcare setting, and I am worried about being labeled. I know it shouldn't happen, but it does. I also have an autistic child, a teenager, and a husband - so I need to be able to function. I have a job that I love, so I need to function. So........
I take vitamins, try to eat healthy, and am now considering indulging my salt cravings, lol. I continue to walk almost daily, but anything streneous wears me out. I enjoy yoga, probably because I'm so flexible the simple poses are relaxing. Any other non-prescription treatments I should try? I will eventually go back to the doctor if nothing improves how I feel, but for now I'd like to avoid that.
Since you were not dianogsed with POTS or another dysautomnia symtpom, I'm not really sure what type of rememdies you are looking for. A Tilt Table Test will confirm whether you have POTS or Vasovagal Syncope. A neorologist or a cardiologist would treat this. If you want to read further about POTS, Dr. Blair Grubb is terrific and knows a lot about this. ou can do a google search and find some great research. Good luck
There are quite a few people who have had relatively good success with non prescription treatments such as licorice. But you have to get a certain kind and you really ought to talk to one of the people who really knows the right kind, how much to take, how to use it, etc. You'll find a few people on imazebra.net or dinet.org message boards who should be able to tell you how to safely use the licorice. Other than that, there is salt loading (of course with additional water intake), compression stockings (many prefer 20-30 mmHg but some can tolerate more, and generally waist high are recommended by the docs as blood pools in the splanchnic bed as well as in the lower extremities), gentle exercise to increase tolerance of exercise, and careful management of any other conditions which may exacerbate symptoms (allergies, asthma, thyroid, etc.).
The Dinet website has a list of medical journal articles. As mentioned above, Dr. Grubb is highly respected in the field, and his work makes a great starting point.
Oh my god I have the same stuff. My tsh is low, t4 low t3 low. Being on throid meds has made me feel so much better but 70 lbs weight gain. I barely eat , I exercise daily and take care of myself. I also have severe breathlessness and low low iron which I am currenetly treating. One of my therois is low iron causes adrenal stress and with adrenal stres your bady has a hard time tolerating and using thyroid meds. There is a good site called real thyroid help that explains it. The shortness of breath is really scary it gets worse around my period and in hot weather. I am fine when I exercise though how about yo??
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.